Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 41, NWS Cheyenne, WY

December 20, 20184 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 20, 2018, 12:30 AM MST for 4 counties in Wyoming. It took effect at Dec 20, 2018, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 12:30 AM MST (07:30 UTC)
In effect from
Dec 20, 2018, 11:00 PM MST
Expired
Dec 20, 2018, 12:01 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS75 KCYS 200730
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1230 AM MST Thu Dec 20 2018

...Strong Winds Returning to Wind Prone Areas Tonight Into
Friday...

WYZ106-110-116-117-201530-
/O.NEW.KCYS.HW.A.0041.181221T0600Z-181222T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
1230 AM MST Thu Dec 20 2018

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from this evening through Friday
afternoon. 

* TIMING...11 PM Tonight through 5 PM Friday

* WINDS...Westerly at 40 to 45 mph sustained with gusts to 65 mph.  
 
* IMPACTS...Mainly to transportation. Strong cross winds will
  create a risk for blow overs of lightweight and high profile
  vehicles, including camping and travel trailers. This includes
  Arlington and Elk Mountain along Interstate 80 between Laramie
  and Rawlins, as well as the Interstate 80 Summit between Laramie
  and Cheyenne. Interstate 25 near Bordeaux may be impacted by
  these strong winds as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
405 
WWUS75 KCYS 201107
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
407 AM MST Thu Dec 20 2018

...Strong Winds Returning to Wind Prone Areas Tonight Into
Friday...

WYZ106-110-116-117-210000-
/O.CON.KCYS.HW.A.0041.181221T0600Z-181222T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
407 AM MST Thu Dec 20 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY AFTERNOON...

* TIMING...11 PM Tonight through 5 PM Friday

* WINDS...Westerly at 40 to 45 mph sustained with gusts to 65 
  mph.

* IMPACTS...Mainly to transportation. Strong cross winds will 
  create a risk for blow overs of lightweight and high profile 
  vehicles, including camping and travel trailers. This includes 
  Arlington and Elk Mountain along Interstate 80 between Laramie 
  and Rawlins, as well as the Interstate 80 Summit between 
  Laramie and Cheyenne. Interstate 25 near Bordeaux may be 
  impacted by these strong winds as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
719 
WWUS75 KCYS 201901
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1201 PM MST Thu Dec 20 2018

...Strong Winds Returning to Wind Prone Areas Tonight and 
Friday...

WYZ106-110-116-117-211200-
/O.UPG.KCYS.HW.A.0041.181221T0600Z-181222T0000Z/
/O.NEW.KCYS.HW.W.0050.181221T0700Z-181222T0100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
1201 PM MST Thu Dec 20 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST
FRIDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from midnight tonight to 6 PM MST
Friday. The High Wind Watch is no longer in effect. 

* TIMING...Midnight tonight until 6 pm Friday.

* WINDS...West 30 to 40 mph with gusts to 65 mph. 

* IMPACTS...Mainly to transportation. Strong cross winds will
  create a risk for blow overs of lightweight and high profile
  vehicles, including camping and travel trailers. This includes
  Arlington and Elk Mountain along Interstate 80 between Laramie
  and Rawlins, as well as the Interstate 80 Summit between Laramie
  and Cheyenne. Interstate 25 near Bordeaux will be impacted by 
  these strong winds as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Rubin

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 19, 10:32 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 19, 10:32 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1032 PM MST Wed Dec 19 2018

.UPDATE...
Issued at 803 PM MST Wed Dec 19 2018

Snow has tapered off significantly since this afternoon. Little
or no additional snow is forecast this evening, however westerly
winds gusting to 35 mph will create patchy blowing snow. Therefore,
cancelled the Winter Weather Advisories for the Sierra Madre and
Snowy mountains.

&&

.SHORT TERM (Tonight - Friday)
Issued at 420 PM MST Wed Dec 19 2018

Tonight...With winds slowly on the decreasing trend and the 850 and
700 mb height gradients easing, we have decided to cancel most of
the high wind warnings, with the exception of the Arlington to
Laramie to Cheyenne area, where we will continue the warning until 6
pm. Models suggest the snow showers will gradually decrease in
coverage through this evening, with showers ending latest across the
mountains, so will continue the Winter Weather Advisory for the
Snowy and Sierra Madre Ranges through midnight.

Thursday...With rising heights and weaker low and mid level
gradients, winds will not be as strong. Lack of low and mid level
moisture suggests a dry day. Temperatures about the same as today.

Thursday night...As the upper ridge axis moves overhead with the
flow aloft turning west, a surface lee trough will develop with
better mixing making for a less cold night compared to tonight.
Continued dry.

Friday...A fast moving shortwave trough aloft and cold front sweep
across our counties in the afternoon. 700 mb winds progged to range
from 50 to 60 knots and 850 and 700 mb height gradients suggest
another possible high wind event primarily for our wind prone
locations. Fortunately, temperatures will be warmer before the cold
frontal passage in the afternoon.

.LONG TERM...(Friday night - Wednesday)
Issued at 254 AM MST Wed Dec 19 2018

Snow a decent bet mainly close to the Colorado border Saturday with
a chilly day expected otherwise.  Warming and mainly dry conditions
seen for Sunday and Monday with just some mtn snow showers possible
as a weak impulse clips the CWA Sunday night. Upper flow turn
southwesterly Monday night and Christmas Day as a large upper trough
digs over the western CONUS. Some snow showers may reach far western
and northern parts of the CWA late in the day otherwise mainly dry.
Will keep an eye on this mid-week system but right now looks like a
southern track for it.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday evening)
Issued at 1030 PM MST Wed Dec 19 2018

VFR. It will be breezy through Thursday afternoon with westerly
winds gusting between 20 and 30 kt. Winds will diminish around
sunset.

&&

.FIRE WEATHER...
Issued at 254 AM MST Wed Dec 19 2018

Strong winds expected to continue through the day today with High
Wind Warnings in effect for many areas. Winds are going to stay up
at least through Friday before easing some. Good chances for some
light snow across FWZs 301 and 311 as well as 305 and 307 today.
Low pressure tracks across Colorado Saturday for fairly good snow
chances along the I-80 Corridor from Sidney to Rawlins through the
day Saturday. Afternoon humidities are expected to stay well above
critical levels the next several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...RUBIN
LONG TERM...RE
AVIATION...MAJ
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 19, 8:10 PM MST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
810 PM MST Wed Dec 19 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-210315-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
810 PM MST Wed Dec 19 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Colder temperatures and chances for accumulating snow are expected
Christmas Day and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 19, 8:28 PM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
828 PM MST WED DEC 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             7 NW CENTENNIAL         41.37N 106.21W
12/19/2018  E9.0 INCH        ALBANY             WY   MESONET

            BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE.  ELEVATION 10240
            FEET.  SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
            PAST 25 HOURS.

0700 PM     SNOW             10 WSW ENCAMPMENT       41.15N 106.97W
12/19/2018  E7.5 INCH        CARBON             WY   MESONET

            OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            10000 FEET.  SNOW WATER EQUIVALENT IS 0.5 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
            OVER PAST 25 HOURS.

0700 PM     SNOW             8 SW ENCAMPMENT         41.13N 106.90W
12/19/2018  E4.8 INCH        CARBON             WY   MESONET

            WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 9250 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 25 HOURS.

0700 PM     SNOW             10 SW ENCAMPMENT        41.11N 106.93W
12/19/2018  E4.8 INCH        CARBON             WY   MESONET

            LITTLE SNAKE RIVER SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 8915 FEET.  SNOW WATER EQUIVALENT IS 0.4 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 25 HOURS.

0700 PM     SNOW             3 SW HOG PARK RESERVOIR 41.00N 106.91W
12/19/2018  E4.8 INCH        ROUTT              CO   MESONET

            WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            8950 FEET.  SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 25 HOURS.

0700 PM     SNOW             11 SSE ENCAMPMENT       41.06N 106.71W
12/19/2018  E4.5 INCH        CARBON             WY   MESONET

            BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 9820 FEET.  SNOW WATER EQUIVALENT IS 0.3 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 15 TO 1.
            ACCUMULATION WAS OVER PAST 25 HOURS.

0700 PM     SNOW             12 W CENTENNIAL         41.30N 106.34W
12/19/2018  E4.5 INCH        CARBON             WY   MESONET

            NORTH FRENCH CREEK SNOTEL IN THE SNOWY RANGE.  ELEVATION
            10130 FEET.  SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
            OVER PAST 25 HOURS.

0700 PM     SNOW             6 SW CENTENNIAL         41.24N 106.19W
12/19/2018  E9.0 INCH        ALBANY             WY   MESONET

            CINNABAR PARK SNOTEL IN THE SNOWY RANGE.  ELEVATION 9574
            FEET.  SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
            PAST 25 HOURS.

0700 PM     SNOW             21 SSE ELK MOUNTAIN     41.41N 106.26W
12/19/2018  E9.0 INCH        CARBON             WY   MESONET

            MEDICINE BOW SNOTEL IN THE SNOWY RANGE.  ELEVATION 10500
            FEET.  SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1.  ACCUMULATION WAS OVER
            PAST 25 HOURS.

&&

BROTHERS

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 12:01 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte30 hr

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.